Colorado, 2021Flash Flood and Debris Flows in Colorado, July 25, 2021
July 25, 2021 · NWS GJT · 4 events in 3 counties and zones
Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain. This led to localized flash flooding and debris flows across portions of Mesa, Ouray and Gunnison counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 4:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 25, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 PM MDT Sun Jul 25 2021
.SHORT TERM...(Tonight through Monday night)
Issued at 206 PM MDT Sun Jul 25 2021
While an isolated shower or two continued into the morning hours,
thunderstorm activity was slower to redevelop this afternoon in
response to a broad swath of midlevel clouds over the central CWA.
However, convection has blossomed within the last hour with cells
beginning to produce lightning as well as rain rates of one to two
inches per hour. Steering flow aloft remains light so the threat
for localized flash flooding will continue through the evening
hours before activity transitions to stratiform. As has been the
trend over the last several days isolated showers will continue
overnight, favoring the southern zones in response to the
influence of the departing retrograding low.
Monday will see the center of the upper level ridge slowly
transition eastward and resettle over the CWA. PWATs will trim
back slightly across the northern tier of the forecast area
resulting in less storm coverage. Even so, PWATs will trend near
an inch in southwest Colorado with CAM guidance projecting
numerous showers and thunderstorms over the southern and central
Colorado mountains during the afternoon. The similar threats of
lightning, heavy rain and localized flooding can once again be
expected through Monday evening.
.LONG TERM...(Tuesday through Sunday)
Issued at 206 PM MDT Sun Jul 25 2021
On Tuesday, the high pressure aloft will become centered over the
Central Plains placing our area under weak south-southeast flow.
This is a favorable pattern for monsoon moisture to advect into the
CWA, and as a result widespread storms and the potential for heavy
rainfall will exist. The high pressure is expected to drift over the
Central and Southern Plains, but overall this shouldn't affect the
sensible weather through next weekend. There are hints in the models
that a remnant tropical low pressure from Mexico may get absorbed
into the flow around the high later in the week. This could enhance
or hinder convection depending on the timing and where it tracks
over the region. Although the general trend is that precipitation
coverage increases due to the remnant low. The consensus is for the
low to get steered towards the Four Corners and or Great Basin. One
thing different from this current high placement is that next week
convectively induced waves may form upstream (NM/AZ) and move over
our area overnight. This means nocturnal storms may be better
supported. The latest ensemble means in the 8 to 10 day period
maintains ridging placed over the Northern Rockies, with the
midlevel high centered over the Texas Panhandle.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM MDT Sun Jul 25 2021
Evening storms may produce heavy rainfall and lightning at most
TAF sites except KVEL and KHDN where a slightly drier airmass is
in place. VFR should prevail with temporary MVFR conditions
possible if a shower directly impacts the airfield. Expect similar
weather to play out from late Monday morning through the
afternoon.
&&
.HYDROLOGY...
Issued at 206 PM MDT Sun Jul 25 2021
The threat of heavy rainfall still exists with above normal
moisture remaining in the area. This will lead to localized
flooding today due to slow storm motion and the possibility of
training storms. Similar conditions are expected into the new
week. The most vulnerable areas will be burn scars and areas
which have received heavy rainfall the past few days and have
already experienced flooding or debris flows. The potential for
more widespread flooding returns by mid next week as the high
drifts towards the southern Plains, advecting additional pulses of
monsoonal moisture into the region. Please continue to remain up-
to-date on the latest forecast, particularly if travelling.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 25, 4:28 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Sun Jul 25 2021
COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Sun Jul 25 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur today especially over the
mountains by early afternoon. Lightning will be the main threat
along with gusty outflow winds. A few storms will be capable of
producing locally heavy rainfall which could lead to flooding.
Thunderstorms should dissipate by the early morning hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the area.
Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 25, 2:10 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 11 NNE PARADOX 38.52N 108.89W
07/24/2021 MESA CO PUBLIC
NORMALLY DRY ARROYO ERUPTED INTO A RAGING
WATERFALL. MUD AND DEBRIS FLOWED ON TO
HIGHWAY 141. WATERFALL SHARED ON SOCIAL
MEDIA.
&&Special weather statement, Jul 25, 3:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
453 PM MDT Sun Jul 25 2021
COZ002-003-252315-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
453 PM MDT Sun Jul 25 2021
...SPECIAL WEATHER STATEMENT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Parachute, or 49 miles north of Grand Junction.
This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Rio
Blanco County.
LAT...LON 3980 10819 3969 10818 3967 10834 3981 10835
TIME...MOT...LOC 2252Z 072DEG 2KT 3976 10826
KJS
Special weather statement, Jul 25, 4:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
520 PM MDT Sun Jul 25 2021
COZ001>003-260000-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
520 PM MDT Sun Jul 25 2021
...SPECIAL WEATHER STATEMENT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Parachute, or 44 miles north of Grand Junction,
moving southwest at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Garfield
and south central Rio Blanco Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3982 10827 3970 10819 3954 10847 3974 10859
TIME...MOT...LOC 2320Z 062DEG 12KT 3971 10837
KJS
Debris Flow, Gunnison
- When
- July 25, 5:00 PM MST
- Where
- Gunnison County, 8.94 mi ESE of Marble to 9.26 mi ESE of Marble
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 39.001, -107.039
Numerous mud and rockslides occurred near Emerald Lake at the end of Gothic Road. Some slides were smaller than others but the biggest was reported to be about 6 feet deep.
Debris Flow, Mesa
- When
- July 25, 6:30 PM MST
- Where
- Mesa County, 1.63 mi NNW of Palisade to 1.47 mi N of Palisade
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.121, -108.364
A debris flow occurred along Interstate 70 between mile markers 42 and 47 as a result of heavy rains. The road was closed for a couple of hours due to cleanup operations.
Debris Flow, Ouray
- When
- July 25, 6:30 PM MST
- Where
- Ouray County, 3.16 mi NNE of Red Mtn to 3.12 mi NNE of Red Mtn
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.940, -107.672
A mudslide occurred as a result of heavy rains across Colorado Highway 550 near Ironton (mile marker 85). The mudslide covered both directions of the highway.
Flash Flood, Mesa
- When
- July 25, 8:00 PM MST
- Where
- Mesa County, 146.02 mi NW of Pagosa Spgs Arpt to 145.62 mi NW of Pagosa Spgs Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.973, -108.658
Mesa County Sheriff's Office responded to a report of two hikers trapped by flash flood waters in Rough Canyon. When deputies arrived at the trailhead, it was discovered several other people were also unable to reach the parking lot due to rising floodwaters. Storms in the area quickly turned what typically is a dried creek bed at the start of the trail into an unpassable rushing river. Rescue crews estimate it was about 15 feet wide and 3-5 feet deep. It took about 6 hours for the water to recede enough for rescuers to reach everyone. Four families, who started the day on a hike or UTV trail, were safely rescued.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in New Mexico, July 25, 2021$20,000 · 0.88 in hail · 3 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
- Heat in Wyoming, July 25 to 29, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965683, 965346, 965812, 965679.